Estazolam Withdrawal: Timeline, Symptoms, Detox

Although anxiety is a naturally occurring response to negative stimuli, it doesn’t make it any less serious. Yes, having the jitters before a first date or taking a final exam will warrant some anxiety, which is exactly what you’d expect. However, anxiety disorders will cause you to experience this sometimes debilitating feeling regularly, leading to significant challenges in your day-to-day routine.

Anxiety disorders are the most common and pervasive mental illness and affect a vast majority of the United States population. You might have heard to “shake it off” or “get over it,” but someone with anxiety can’t simply move past it. The condition can be debilitating, and in some cases, severe.

According to new statistics released by the Anxiety and Depression Association of America, 40 million people, or 18 percent, experience an anxiety disorder in any given year across the country. It follows this with about 8 percent of children and teens will experience an anxiety disorder, with most symptoms occurring before the age of 21.

These figures paint a dark picture of the need for treatment. You might have tried yoga, breathing exercises, going to the gym, or one of the other various natural methods available to combat an anxiety disorder. But for those with severe anxiety, it may warrant something more potent like anxiety medication. One such drug that doctors have found real success with battling anxiety is estazolam, a central nervous system (CNS) depressant belonging to the benzodiazepine family.

Estazolam is a medication that also treats insomnia and epilepsy. Benzodiazepine drugs were introduced to the public in the 1960s as an alternative to more dangerous barbiturate drugs. When they were first made available to the public with a prescription, it was highly sought out for its effects. By the 1970s, estazolam was the most popular prescription in the world. Despite its ability to treat these serious conditions, it does have a dark side. The drug can lead to tolerance and dependency, leading to severe and sometimes fatal withdrawal symptoms and a substance use disorder (SUD).

Benzodiazepines aren’t typically prescribed for use longer than a few weeks because of how quickly our bodies adjust to their presence in the system. Benzodiazepines can lead to dependency in as little as two weeks, and doctors will advise against using them for any longer. Of course, in severe cases, a doctor will monitor your intake and keep you on the lowest possible therapeutic dose, but there is always risk involved with this medication.

Once your body adapts to estazolam in its system after prolonged use or substantial doses, your brain chemistry balances around the drug. For example, estazolam causes the body to produce gamma-Aminobutyric acid (GABA) and relies on it for production. When you stop taking the medication, your body won’t produce GABA on its own without the medicine, leading to withdrawal symptoms.

What Are Estazolam Withdrawal Symptoms?

Withdrawal symptoms will depend on various factors, one being the rate at which you quit. If you stop all at once, often referred to as “cold turkey,” after you’ve become chemically dependent on the drug, it can lead to the most severe withdrawal symptoms, which can cause seizures and be life-threatening.

If this isn’t the first time you’ve gone through depressant withdrawal, you may experience more intense symptoms than if it was your first time. If you’ve experienced alcohol, opioid, or benzo withdrawals in the past, you’ll likely encounter something called “kindling,” which is lasting changes in the brain that make withdrawal even more severe.

If you’ve discontinued your estazolam use without tapering, you can expect to feel some or all of the following symptoms:

  • Tremors
  • Rebound insomnia (insomnia that returns worse than it was before you started estazolam)
  • Rebound anxiety (anxiety that returns worse than it was before you started estazolam)
  • Shaky hands
  • Depression
  • General discomfort
  • Extreme confusion
  • Hallucinations
  • Elevated heart rate
  • Panic
  • Changes in blood pressure
  • Seizures

Stages Of The Estazolam Withdrawal Timeline

Just like the symptoms, the stages of estazolam withdrawal will vary from one person to another. The following is a generalized timeline to give the person going through this stage an idea of what to expect. Keep in mind, the size of your last dose, how long you’ve taken estazolam, if you abuse other drugs in conjunction with estazolam, how you stop, and the size of your standard dose will all play a role in how long or severe the symptoms will be.

  • 24 hours after your last dose: The original concentration of estazolam in your blood will be reduced by half at the end of its half-life, around 19 hours after the last dose. At that time, you’ll notice its effects wearing off, and the first symptoms of withdrawal will appear within the first day. The initial symptoms will include insomnia, restlessness, and anxiety.
  • Three days after your last dose: Your symptoms will get progressively worse over these next few days until they reach the peak. Peak symptoms refer to the intensity of symptoms during the acute withdrawal phase, which will include confusion, heart palpitations, tremors, and seizures. Seizures can be extremely dangerous, even more so if you’re alone, meaning you place yourself in the hands of professional care for your safety.
  • Two weeks after your last dose: Once the symptoms reach their peak and you move past them, you’ll start noticing significant improvement. However, seizures can still occur at random, even after symptoms peak, which is why it’s crucial that you’re in addiction treatment under the care of medical professionals. Although the physical symptoms will subside, psychological issues, such as anxiety, will persist along with severe drug cravings.
  • One month after your last dose: Drug cravings and anxiety could continue indefinitely. If you experience these symptoms at this point, you must report it to your doctor or whoever is in charge of your recovery. You could possibly have something known as post-acute withdrawal syndrome (PAWS), which is when symptoms persist for weeks, months, or in some cases, up to a year after cessation.

Should I Detox?

The short answer to this question is a resounding yes. Detoxing from any drugs can be an unpredictable experience you may not be equipped to handle alone or even with others not trained in the medical field. Seizures can be fatal if not treated. Being under the care of medical professionals will provide you with access to medications that prevent seizures or other medical conditions from happening.

Medical detox is considered the highest level of care in the continuum of care that involves around-the-clock medical treatment. Although not all substance use disorders will require detox, it’s vital that someone going through benzo withdrawal gets the help they need, especially if you have a medical condition that requires ongoing care.

While detox is considered perhaps the most crucial step in the continuum of care, it’s not nearly enough to help someone achieve meaningful and long-term sobriety. You might ask yourself why, and it’s because the objective of detox isn’t to get to the root of what caused your addiction; rather, it’s designed to deliver you to the next step safely and without any traces of drugs or alcohol in your system.

A person who goes through detox will achieve their goal of sobriety. However, they’ll soon succumb to the intense and debilitating anxiety or drug cravings that follow and could relapse. A person who relapses after their tolerance has been reduced can also be deadly. So, what’s the next step?

What Are The Next Treatment Steps?

As was described above, a stint in detox will be wasted if you don’t follow up on your care. Yes, detox is challenging, possibly the most difficult stage in this process. With that said, it’ll be a complete waste of your time not completing the continuum of care.

During your time in detox, clinicians will assess your state to determine where you’ll need to go. If it’s your first time in treatment and you’ve followed your doctor’s guidance, you might be able to be placed in a lesser intensive outpatient treatment setting where you’ll attend therapy regularly and go home after.

However, a more intensive inpatient treatment setting will be ideal for a person with a history of relapse or who used other drugs in conjunction with estazolam. You will live on-site for up to 90 days and surround yourself with medical professionals and peers on the same journey as you.

Tap to GET HELP NOW: (888) 995-6311